Georgia, 2015Tornado and Damaging Winds in Georgia, January 1 to 4, 2015
January 1 to 4, 2015 · NWS CHS · 4 events in 1 county or zone
Thunderstorms developed in the early afternoon hours ahead of a strong cold front supported by a upper level trough. The thunderstorms developed into line segments within a high shear, low surface-based instability environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in the early afternoon hours ahead of a strong cold front supported by a upper level trough. The thunderstorms developed into line segments within a high shear, low surface-based instability environment. The thunderstorms produced damaging wind gusts as well as a tornado that moved through an area west of downtown Savannah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 1, 1:54 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Jan 1, 1:54 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
154 PM EST THU JAN 1 2015
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH FRIDAY...BEFORE
MOVING INTO THE ATLANTIC BY SATURDAY AS A WEAK WARM FRONT LIFTS
THROUGH THE REGION. A COLD FRONT WILL THEN PASS OFF THE COAST
SUNDAY NIGHT WITH HIGH PRESSURE BUILDING TO THE NORTH OF THE AREA
EARLY NEXT WEEK. A WEAK COLD FRONT MAY THEN MOVE THROUGH THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
EARLY THIS AFTERNOON...NO CHANGES TO THE FORECAST WITH THIS
UPDATE. THE AREA OF CLOUDS NOTED TO THE SOUTH HAS MADE A VERY SLOW
NORTHWARD PROGRESSION OVER THE LAST FEW HOURS AND THIS TREND WILL
CONTINUE. ONLY THIN HIGH CLOUDS ACROSS THE REST OF THE FORECAST
AREA AS TEMPERATURES RISE INTO THE MID/UPPER 50S.
TONIGHT...HIGH AND EVENTUALLY MID CLOUDS WILL INCREASE AFTER MIDNIGHT
ACROSS THE REGION AS A BAROCLINIC REGION ACROSS THE SW GULF COAST
AREA STRENGTHENS IN RESPONSE TO A DEEP UPPER LOW WOBBLING THROUGH
THE DESERT SOUTHWEST. CLOUDS AND A BIT HIGHER LOW LEVEL DEW
POINTS SHOULD KEEP READINGS WARMER OVERNIGHT BUT COLDER INLAND SPOTS
COULD STILL SEE TEMPS DIP INTO THE MID 30S IN COLDER RURAL AREAS
OF SE SOUTH CAROLINA BEFORE CLOUDS THICKEN LATE. WE MAINTAINED A
DRY FORECAST AS PRECIPITATION WILL HAVE A TOUGH TIME MAKING IT INTO
THE AREA PRIOR TO 6 AM SINCE FORECAST SOUNDINGS INDICATE QUITE A
BIT OF DRY AIR BELOW 700 MB.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY...A CUT OFF LOW SPINNING IN THE DESERT SW WILL RESULT IN A
SPLIT FLOW ACROSS THE CONUS...WITH DEEP RIDGING ACROSS THE
SE...INCLUDING THE LOCAL AREA. AT THE SURFACE A COASTAL TROUGH
ALIGNED NE-SW AND OUT NEAR THE GULF STREAM MAY PINCH OFF INTO A WAVE
AS HIGH PRESSURE TO THE NORTH SHIFTS EASTWARD. A SHORT WAVE WILL
SCRAPE BY TO THE NORTH AND THE BEST FORCING FROM THE UPPER JET ALSO
REMAINS TO THE NORTH. THUS WE STILL REMAIN SOMEWHAT UNCERTAIN IN
REGARDS TO HOW MUCH RAIN WILL OCCUR...DRIVEN MAINLY BY ISENTROPIC
ASCENT AND LOW LEVEL CONVERGENCE IN PROXIMITY TO THE COASTAL TROUGH.
THERE IS LITTLE CHANCE OF RAIN AT THE START OF THE PERIOD...WITH
CHANCES TO RISE FOR THE LATE MORNING AND AFTERNOON FROM WEST/SW TO
EAST/NE INTO THE 20-40 PERCENT RANGE. DESPITE THE WARM
ADVECTION...CONSIDERABLE CLOUDINESS AND NE SYNOPTIC FLOW WILL LIMIT
MAX TEMPS TO MAINLY THE UPPER 50S AND LOWER 60S.
FRIDAY NIGHT AND SATURDAY...THE CUT OFF IN THE SW WILL EVENTUALLY
START TO OPEN AS IT HEADS EAST INTO THE SOUTHERN AND CENTRAL GREAT
PLAINS....WHILE THE DEEP RIDGING PERSISTS ACROSS THE SE. THE COASTAL
TROUGH WILL ATTEMPT TO LIFT NORTH/NW AND WILL TRANSFORM INTO A WARM
FRONT AS IT PASSES INTO AND NORTH OF THE REGION BY LATE SATURDAY. IT
WILL RUN INTO A TRANSIENT WEDGE...WHOSE STRENGTH AT BUCKING THE
PROGRESS OF THE TROUGH/WARM FRONT WILL BE DETERMINED BY HOW MUCH
RAINFALL OCCURS. THE BETTER FORCING AND DYNAMICS WILL REMAIN OUTSIDE
THE CWFA...BUT THERE IS CONTINUED ISENTROPIC UPGLIDE TO SUPPORT
20-40 POPS...GREATEST COVERAGE NW AND NORTH ZONES. THERE ARE EVEN
SOME INDICATIONS OF A TAD OF ELEVATED INSTABILITY BY LATE
SATURDAY...WITH SHOWALTER INDICES DOWN NEAR ZERO. BUT ANY T-STORM
RISK IS FAR TOO REMOTE TO ADD TO THE FORECAST. ONCE THE WARM FRONT
MAKES NORTHWARD PROGRESS OUR WIND FIELDS WILL VEER AROUND FROM NE TO
SE AND SOUTH...AND A WARMER AND MOISTER AIR MASS WILL ALLOW FOR
PATCHY FOG TO FORM OFF THE SE GA COAST BY LATE IN THE DAY. FRIDAY
NIGHT WILL BE CONSIDERABLY WARMER THAN TONIGHT WILL BE...WITH PLENTY
OF CLOUDS AND WARM ADVECTION. A HUGE THERMAL GRADIENT WILL THEN
EXIST SATURDAY...WITH ADJUSTMENTS LIKELY IN LATER FORECASTS PENDING
THE PROGRESSION OF THE WARM FRONT AND ASSOCIATED EVAPORATIONAL COOLING
IN ANY RAIN.
SATURDAY NIGHT AND SUNDAY...THE BLOCKING RIDGE CENTERED OVER OR NEAR
THE BAHAMAS WILL ATTEMPT TO HOLD FIRM...BUT STARTS TO WEAKEN A BIT
AS PHASING TAKES PLACE ALOFT OF THE NORTHERN AND SOUTHERN BRANCHES
OF THE JET...AND SHORT WAVES PASS OFF TO THE NW OF THE LOCAL
DISTRICT. IN WAKE OF THE NORTHWARD MOVING WARM FRONT THE
SUB-TROPICAL ATLANTIC RIDGE WILL BUILD FROM THE OCEAN...WHILE
UPSTREAM A COLD FRONT MOVING THROUGH THE OH/TN VALLEYS SATURDAY
NIGHT WILL APPROACH LOCALLY FROM THE WEST/NW BY LATE IN THE DAY. A
WARM AND STICKY AIR MASS WILL PREVAIL IN THE SO-CALLED WARM
SECTOR...LEADING FIRST TO SOME FOG/STRATUS BUILD DOWN AND POSSIBLE
ADVECTION ONSHORE OF SEA FOG...THEN TO AN INCREASING RISK FOR
SHOWERS AND POSSIBLE T-STORMS. LOW TEMPS SATURDAY NIGHT WILL
ACTUALLY BE NEAR WHAT IS CONSIDERED NORMAL HIGHS FOR EARLY
JANUARY...BEFORE TEMPS CLIMB INTO THE LOWER-MIDDLE 70S SUNDAY.
WIDESPREAD CLOUD COVER WILL LIMIT THE AMOUNT OF INSTABILITY...BUT
THERE IS MODEST SHEAR AND SOME FORCING ALOFT FROM A POTENT 175 KT OR
GREATER UPPER JET IN THE OH/TN VALLEYS. FOR NOW THE RISK OF SEVERE
WEATHER APPEARS LOW AS A RESULT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A DAMPENING SHORT WAVE WILL PUSH EAST THROUGH THE CAROLINAS SUNDAY
NIGHT AND KICK THE COLD FRONT INTO THE ATLANTIC...TAKING WITH IT THE
REMAINS OF CONVECTION. A BROAD TROUGH WILL THEN DEVELOP ALOFT OVER
THE EASTERN HALF OF THE NATION FOR THE EARLY AND MIDDLE PART OF NEXT
WEEK...AS STRONG SHORT WAVES PERIODICALLY ADVANCE THROUGH THE
NORTHERN TIER OF STATES. BEHIND THE COLD FRONT A ROBUST 1050 MB HIGH
IN THE SOUTHERN PLAINS WILL BUILD EAST THROUGH MID WEEK...PROVIDING
US WITH MUCH COOLER AND DRIER CONDITIONS. EVEN COLDER ARCTIC AIR MAY
BE LURKING JUST UPSTREAM AS A COLD FRONT LIKELY MOVES IN NEXT
THURSDAY.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL AT KCHS AND KSAV THROUGH
18Z FRIDAY. THE MAIN FORECAST ISSUE REVOLVES AROUND INCREASING
MOISTURE AND CLOUDS FROM THE SOUTH THROUGH THE OVERNIGHT AND THE
LOW END POTENTIAL FOR PREVAILING MVFR CEILINGS AFTER MIDNIGHT AT
KSAV. MODEL GUIDANCE ISN/T TOO BULLISH ON THE POSSIBILITY...BUT
MODEL SOUNDINGS AND TIME HEIGHTS SHOW CONSIDERABLE MOISTURE IN THE
2-4 KFT RANGE. UNTIL THERE IS A LITTLE MORE CONFIDENCE...THE
FORECAST HAS BEEN LIMITED TO JUST LOW END VFR CEILINGS AT KSAV
STARTING AT 03Z. AT KCHS...EXPECT CEILINGS AROUND 5 KFT FOR THE
LATTER PART OF THE FORECAST. KSAV ALSO HAS A LOW END CHANCE OF
SEEING SOME LIGHT SHOWERS OVERNIGHT...BUT THIS HAS BEEN KEPT OUT
OF THE FORECAST. OVERALL CHANCES FOR MVFR CEILINGS AT BOTH
TERMINALS INCREASE BY EARLY FRIDAY AFTERNOON.
EXTENDED AVIATION OUTLOOK...MODERATE TO HIGH PROBABILITIES OF FLIGHT
RESTRICTIONS FRIDAY NIGHT INTO SUNDAY NIGHT AS THE NEXT SYSTEM IMPACTS
THE TERMINALS.
&&
.MARINE...
HIGH PRES WILL SPREAD INTO THE MID ATLC AREA AND ADJACENT ATLC WATERS
THROUGH TONIGHT MAINTAINING A GENERAL NE SYNOPTIC FLOW THROUGH TONIGHT.
THE STRONGER FLOW LOOKS TO PERSIST OVER OUR GEORGIA WATERS BEYOND
20 NM WITH 15 KT FLOW ON AVERAGE SEAWARD FROM GRAYS REEF. A WEAK
WAVE OFF THE NE FLORIDA COAST LATER TONIGHT MAY BUMP SPEEDS UP TO
15-20 KT AS SEVERAL MODELS SUGGEST THE GRADIENT PINCHES IN RESPONSE
TO THIS FEATURE. THE WEAKER FLOW WILL REMAIN ACROSS THE NEAR SHORE
SOUTH CAROLINA WATERS AND OFF CHARLESTON COUNTY WHERE SPEEDS WILL
MAINLY BE LESS THAN 10 KT. THROUGH TONIGHT...SEAS WILL AVERAGE 2
FT CAROLINA WATERS AND UP TO 4 FT BEYOND 20 NM OFF THE GEORGIA
COAST.
FRIDAY...THERE REMAINS ENOUGH PINCHING OF THE GRADIENT IN RESPONSE
TO THE COASTAL TROUGH NEAR THE GULF STREAM TO KEEP NE WINDS AS HIGH
AS 10 OR 15 KT AND SEAS OF 2 TO 4 FT.
FRIDAY NIGHT AND SATURDAY...THE COASTAL TROUGH BEGINS A
TRANSFORMATION INTO A WARM FRONT THAT GRADUALLY PUSHES INTO AND
NORTH OF THE LOCAL WATERS. HOW QUICK THIS PROGRESSION OCCURS IS
STILL SOMEWHAT QUESTIONABLE AS THE TROUGH OFTEN GETS HUNG UP BY THE
COOLER SHELF WATERS. WE SHOULD STILL HAVE NE WINDS FRIDAY
NIGHT...BEFORE WINDS CLOCK AROUND TO THE SE WITH THE PASSAGE OF THE
WARM FRONT SATURDAY. WINDS ARE CAPPED AT 15 KT AND SEAS NO MORE THAN
3 OR 4 FT. AFTER THE WINDS VEER AROUND TO THE SE THERE IS AN
ADVECTION OF A WARMER AND MORE HUMID AIR MASS WHICH WILL LIKELY
PRODUCE AT LEAST PATCHY FOG...ESPECIALLY OVER CENTRAL AND SOUTHERN
WATERS OUT 10-15 NM.
SATURDAY NIGHT THROUGH SUNDAY NIGHT...ATLANTIC HIGH PRESSURE WILL
FILL THE VOID LEFT BEHIND THE NORTHWARD MOVING WARM
FRONT...EVENTUALLY GIVING WAY TO A COLD FRONT FROM THE WEST/NW LATE
SUNDAY AND SUNDAY NIGHT. WARM ADVECTION IN ADVANCE OF THE COLD FRONT
WILL LIMIT THE AMOUNT OF MIXING...BUT WE STILL COULD FLIRT WITH
MARGINAL SMALL CRAFT ADVISORIES ON AT LEAST SOME WATERS. A BETTER
CHANCE OF ADVISORY HEADLINES IN THE COLD ADVECTION AND ISALLOBARIC
PRESSURE RISES BEHIND THE FRONT SUNDAY NIGHT. ALSO AT LEAST ISOLATED
T-STORMS WILL OCCUR IN ADVANCE OF THE COLD FRONT. SEA FOG COULD ALSO
BE A CONCERN IN THE WARM/VERY MOIST ENVIRONMENT PRIOR TO THE FROPA.
THIS HAS BEEN ADDED TO THE HAZARDOUS WEATHER OUTLOOK.
MONDAY THROUGH TUESDAY...SMALL CRAFT ADVISORIES ARE STILL POSSIBLE
EARLY NEXT WEEK WITH A GOOD PRESSURE GRADIENT TO EXIST BETWEEN THE
DEPARTING COLD FRONT AND STRONG CONTINENTAL HIGH PRESSURE ACROSS THE
SOUTH AND SE STATES. BUT ANY RISK FOR SEA FOG WILL HAVE ENDED.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...BSH
SHORT TERM...33
LONG TERM...33
AVIATION...BSH
MARINE...33
Hazardous weather outlook, Jan 1, 4:21 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
421 AM EST THU JAN 1 2015
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-020930-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
421 AM EST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DENSE FOG...THERE IS THE POTENTIAL FOR DENSE FOG TO DEVELOP
SATURDAY NIGHT INTO SUNDAY MORNING. A DENSE FOG ADVISORY MAY BE
REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-354-020930-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
421 AM EST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SEA FOG...A WARM AND VERY HUMID AIR MASS WILL MOVE ACROSS THE
COOLER ATLANTIC WATERS LATE SATURDAY INTO SUNDAY NIGHT...PRODUCING
THE RISK FOR SEA FOG. IF THE COVERAGE OF THE FOG BECOMES
WIDESPREAD AND DENSE ENOUGH...THEN DENSE FOG ADVISORIES WOULD BE
REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ374-020930-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
421 AM EST THU JAN 1 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Chatham
- When
- January 1, 3:08 PM EST to 3:09 PM EST
- Where
- Chatham County, 2.72 mi NW of Fairway Oaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -81.160
Chatham County Emergency Management reported two trees blown down and blocking traffic off of Southern Boulevard and Chatham Parkway.
Thunderstorm Wind, Chatham
- When
- January 1, 3:10 PM EST to 3:11 PM EST
- Where
- Chatham County, 1.81 mi SE of Liberty City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 32.010, -81.100
A report of power poles snapped off at the base at Cornell Avenue and Waters Avenue.
Tornado, Chatham
- When
- January 4, 3:03 PM EST to 3:05 PM EST
- Where
- Chatham County, 4.07 mi NNE of Burroughs to 3.08 mi SSE of Fernwood
- Rating
- EF1
- Path length
- 3 mi
- Path width
- 440 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 32.036, -81.230
The tornado initially touched down near the intersection of Berwick Boulevard and Stonebridge Circle and moved northeast through the Stonebridge neighborhood. The tornado ripped numerous shingles and vinyl siding panels off a number of houses and damaged several large wooden fences. A gazebo was damaged and a trampoline was lifted and thrown for about a quarter of a mile. High winds forced rainwater through the walls of one home and damaged the drywall and carpet. Several large trees were blown over and snapped. Quite a bit of debris was noted hanging in the trees in the back of the neighborhood. One air conditioner unit was lifted and moved several feet.
The tornado then lifted and periodically touched down between Elk Road, Moose Jaw Road and Salt Creek Road for a total path length of three miles. In these areas, large trees were either blown down or snapped, including many large grand oak trees. Two homes were damaged by falling trees.
Thunderstorm Wind, Chatham
- When
- January 4, 3:12 PM EST to 3:13 PM EST
- Where
- Chatham County, 1.5 mi NNE of Central Jct
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.100, -81.110
Port of Savannah police reported that six containers were blown over and a roof was damaged at the Ocean Terminal. Also, several large limbs were blown down just south of the port terminal.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, January 1 to 4, 20151 death · 1 event
- Cold in Wisconsin, January 1, 20151 death · 1 event
- Frost and Freeze in Arizona, January 1 to 3, 2015$1.0 million · 3 events
- Frost and Freeze in California, January 1 to 3, 2015$300,000 · 3 events
- Winter Weather in Texas, January 1 to 2, 2015$55,000 · 24 events
- Drought in Texas, January 1 to 31, 2015$43,000 · 28 events
- Lake-Effect Snow in New York, January 1 to 2, 2015$90,000 · 2 events
- Heavy Snow and Frost and Freeze in Arizona, January 1, 2015$60,000 · 5 events
- Drought in Oklahoma, January 1 to 31, 201527 events
- Lake-Effect Snow in New York, January 1, 2015$30,000 · 2 events
- Ice Storm in Texas, January 1 to 2, 201523 events
- Winter Storm in Texas, January 1 to 3, 201521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555384, 555385, 555383, 555386.